Ohio, 2006

Damaging Wind in Ohio, May 25, 2006

May 25, 2006 · NWS CLE · 1 event in 1 county or zone

During the late afternoon hours of the 25th, severe thunderstorms moved through the area causing a considerable amount of damage in Clyde. Straight line winds caused severe damage to several buildings in the city.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

During the late afternoon hours of the 25th, severe thunderstorms moved through the area causing a considerable amount of damage in Clyde. Straight line winds caused severe damage to several buildings in the city. Much of a concrete block building was destroyed. Several other buildings had their roofs blown off causing major damage. A few other homes in the area suffered damage from trees that had fallen on them. Aside from structures, numerous trees were reported down across the area. A trailer truck was also blown over from the severe winds. Estimated wind speeds associated with the damage were in the 80 to 100 mph range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 25, 2:50 PM EST, 1 hour earlier.

Area forecast discussion, May 25, 2:50 PM EST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OHIO
350 PM EDT THU MAY 25 2006

.SHORT TERM (TONIGHT)...
UPDATED TO ADD TORNADO WATCH BOX 395 VALID UNTIL MIDNIGHT.  SPC DID
NOT INCLUDE THE REST OF NE OH/NW PA SINCE THE WARM FRONT IS JUST E
OF CLE AND NOT SURE OF THE TIMING OF THE WARM FRONT.

&&

.PREVIOUS SHORT TERM (TONIGHT-SUN)...
TORNADO WATCH BOX IN EFFECT FOR EXTREME WRN PORTION OF THE FORECAST
AREA UNTIL 10 PM EDT.  CURRENTLY WARM FRONT NEAR A CLE-COL LINE WITH
A COLD FRONT EXTENDING FROM NW INDIANA TO SOUTHEAST OF ST LOUIS.
CAPES RANGE FROM 4500 J/KG SRN ILLINOIS TO AROUND 1500 J/KG NORTH
CENTRAL OHIO.  CAP HAS FINALLY ERODED AND TSRA DEVELOPING.  TWO
LINES OF THUNDERSTORMS DEVELOPING.  THE FIRST NR A FDY TO EVV LINE
IN AN AREA OF LL MOISTURE CONVERGENCE...THE SECOND LINE FROM NORTH
CENTRAL INDIANA INTO SOUTHERN ILLINOIS WHICH IS RIGHT AHEAD OF THE
COLD FRONT.

VERY DRY AIR...WITH DELTA THEATA E OF GREATER THAN 30 KNOTS WILL
SUPPORT DOWNBURST WINDS.  BUT 25 KNOTS OF SHEAR BELOW 3KM WILL ALSO
SUPPORT ISOLATED TORNADOS.

EXPECT THUNDERSTORMS TONIGHT...WITH SHOWERS TOMORROW AS THE UPPER
LOW MOVES ACROSS NORTHERN OHIO TOMORROW.  RIDGE STARTS TO BUILD IN
SATURDAY PROVIDING SOME DRY WEATHER THROUGH THE REMAINDER OF THE
WEEKEND.

&&

.LONG TERM (SUN NIGHT-THU)...
GFSLR/DGEX STILL NOT IN GOOD AGREEMENT IN THE LONG TERM SO AGAIN
WENT WITH THE ECMWF FOR THE LONG TERM FORECAST.  CURRENT UPPER LEVEL
PATTERN HAS SOMEWHAT OF A ZONAL FLOW ACROSS NRN HALF OF CONUS. THE
ECMWF HAS BEEN CONSISTENT BUILDING A STRONG UPPER RIDGE OVER THE ERN
1/3 OF THE CONUS BY MONDAY.  LOW PRESSURE MOVES ACROSS HUDSON BAY
WITH A WEAK SFC TROUGH ACROSS NRN GREAT LAKES WEDNESDAY SO I LEFT
CURRENT FORECAST OF CHC POPS GOING WEDNESDAY.  OTHER THAN THAT
PRETTY MUCH A DRY FORECAST. BY THURSDAY BROAD BUT FLATTENED UPPER
RIDGE ACROSS ENTIRE CONUS WITH THE JET RUNNING ALONG THE NRN TIER.

&&

.AVIATION(18Z-18Z)...
STORM PREDICTION CENTER HAS MODERATE OR SLGT RISK OF SVR STORMS FOR
A GOOD PART OF OUR AREA. TSTMS SHOULD DEVELOP THIS AFTN OVR OH/IN
AND ILL AND MOV SLOWLY EAST. INCREASED MOISTURE AND HIGH
INSTABILITIES SUGGEST AMPLE INGREDIENTS TO IGNITE SVR TSTMS THIS
AFTN AND EVE WITH DAMAGING WINDS AND HAIL. A WARM FRONT OVR OH
WILL MOVE SLOWLY EAST AND BE FOLLOWED BY AN ACTIVE COLD FRONT
TOWARDS MORNING.

WILL GRADUALLY BRINGS CIGS AND VSBYS THIS EVE AND OVERNITE AS THE
COLD FRONT GETS CLOSER TO THE AREA. LOOK FOR MVFR CONDS PROBABLY
AFTER MIDNIGHT.

SATELLITE PICTURES AND METARS OBS STILL SHOWING SOME MVFR CIGS...
I EXPECT MOST OF THE MVFR CIGS THIS AFTN TO MOVE EAST OR
QUICKLY DISSIPATE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...TOR WATCH ALL COUNTIES EXCEPT OH014..023..033..088
.PA...NONE.
&&

SHORT TERM...DJB
LONG TERM...DJB
AVIATION...BC
Hazardous weather outlook, May 25, 4:47 AM EST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
547 AM EDT THU MAY 25 2006

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-261200-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
547 AM EDT THU MAY 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN
OHIO LATE THIS AFTERNOON AND MOVE EASTWARD INTO PENNSYLVANIA BY
LATE EVENING. SOME OF THESE STORMS COULD BE SEVERE...WITH THE
PRIMARY THREATS BEING DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON IF
STORMS BECOME SEVERE.

LEZ142>149-162>169-261200-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-
547 AM EDT THU MAY 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE EASTWARD ACROSS
LAKE ERIE LATE THIS AFTERNOON AND EVENING...WITH THE PRIMARY
THREAT BEING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LEINS

In the hours before

Local storm report, May 25, 3:12 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
412 PM EDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             BOWLING GREEN           41.38N 83.65W
05/25/2006  E1.00 INCH       WOOD               OH   AMATEUR RADIO

&&

KIELTYKA
Local storm report, May 25, 3:39 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
439 PM EDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             2 S RAWSON              40.93N 83.79W
05/25/2006  E0.88 INCH       HANCOCK            OH   LAW ENFORCEMENT

0422 PM     HAIL             1 W FOSTORIA            41.16N 83.43W
05/25/2006  E0.88 INCH       HANCOCK            OH   AMATEUR RADIO

            PENNY TO NICKEL HAIL.

0422 PM     TSTM WND GST     TIFFIN                  41.12N 83.18W
05/25/2006  E62.00 MPH       SENECA             OH   AMATEUR RADIO

0422 PM     HAIL             3 E WOODVILLE           41.45N 83.31W
05/25/2006  E0.88 INCH       SANDUSKY           OH   AMATEUR RADIO

0430 PM     HAIL             OAK HARBOR              41.51N 83.15W
05/25/2006  E0.75 INCH       OTTAWA             OH   AMATEUR RADIO

&&

KIELTYKA

The radar

The Cleveland radar (KCLE), 93 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sandusky

When
May 25, 3:50 PM EST to 4:00 PM EST
Where
Sandusky County, Clyde
Measured
87 kt (100 mph) estimated gust
Property damage
$350,000
Reported by
TRAINED SPOTTER
Coordinates
41.317, -82.967

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512425.